Minnesota, 2009Winter Storm in Minnesota, March 31, 2009
March 31, 2009 · NWS MPX · 9 events in 9 counties and zones
A very complex, but fast moving storm system provided a variety of weather elements across southern and central Minnesota late Monday night, and into Tuesday morning March 31. Most areas began with a mixture of sleet, rain and snow for most of southern Minnesota, with the exception of west central and central Minnesota where mostly snow fell.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very complex, but fast moving storm system provided a variety of weather elements across southern and central Minnesota late Monday night, and into Tuesday morning March 31.
Most areas began with a mixture of sleet, rain and snow for most of southern Minnesota, with the exception of west central and central Minnesota where mostly snow fell. Most of the precipitation developed during the early hours of March 30th, with the snow becoming heavier during the morning hours in west central Minnesota, and across central Minnesota during the late morning hours. There was a sharp cutoff line from the heavy snowfall with amounts of six inches or more, to only a dusting or an inch or two. Most of the heavy snow fell north of an Appleton, to Benson, to St. Cloud line. Locally eight to ten inches of snow fell around Alexandria and Staples. The heaviest occurred in Douglas county where 12 inches fell in Carlos. Some sleet also fell during the morning but no accumulations were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 30, 10:25 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 30, 10:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 PM CDT MON MAR 30 2009
.UPDATE...
ADDED AVIATION DISCUSSION FOR 06Z TAFS BELOW...
&&
.DISCUSSION...
...MAJOR SNOW STORM EXPECTED IN FAR NORTHWEST PART OF FORECAST
AREA LATER TONIGHT/TUESDAY...
THIS IS AN EXTREMELY COMPLICATED FORECAST AS THE MAIN STORM SYSTEM
BEGINS TO ORGANIZE ACROSS THE PLAINS...AND MOVE NORTH/NORTHEAST
ACROSS UPPER MIDWEST DURING THE NEXT 6/12 HRS. INITIALLY...VERY
DRY SOUTHEAST FLOW AT MID LEVELS HAS PRECLUDED ANY TYPE OF
PRECIPITATION TO FALL ACROSS THE FORECAST AREA...EXCEPT IN THE FAR
N/NW CWA AS A PERSISTENT AREA OF 20/30 DBZ REFLECTIVITY HAS BEEN
ENHANCED. HOWEVER...EVEN IN THESE AREAS...VSBY AND CEILINGS ARE
HEIGHT ENOUGH TO PRECLUDE ANY TYPE OF SUBSTANTIAL ACCUMULATION
NEAR THE SURFACE. IT LOOKS AS THOUGH THE MAIN FORCING AND MOISTURE
INTERACTION AND THE DEVELOPMENT OF WIDESPREAD PRECIPITATION WILL
OCCUR SOMETIME BETWEEN 00Z/06Z THIS EVENING. THEREFORE HAVE
ALREADY ADJUSTED THE TIME PERIOD OF THE WSW.
ALTHOUGH THE NORTHWEST CWA SEEMS TO BE MORE IN LINE FOR THE
HEAVIER SNOW BANDS LATER THIS EVENING AND OVERNIGHT...THE INITIAL
ONSET OF THE PRECIPITATION IN THE SOUTH/SOUTHEAST CWA WILL BE
PROBLEMATIC DUE TO WET BULB EVAPOTRANSPIRATION AND HOW IT WILL
INTERACT WITH THE AMOUNT OF LIFT EXPECTED. IT LOOKS AS THOUGH A
BRIEF PERIOD OF LIGHT RAIN/SHOWERS WILL TURN TO MORE IP/SN/RA AND
POSSIBILITY SOME LIGHT FREEZING RAIN. HOWEVER...I DO NOT BELIEVE
THERE WILL BE ANY SUBSTANTIAL AMOUNT OF ICE /FZRA/ DUE TO THE
TIME AMOUNT OF THE FREEZING RAIN AND THE HEAVY NATURE OF THE
PRECIPITATION EXPECTED AND THE WARM AIR PROCESSES OF THE RAIN
DEVELOPING DURING THE EVENING. IT ALSO SEEMS THAT IP WILL BE A
MAJOR PLAYER IF CONVECTION CAN DEVELOP AND VERTICAL MOTION IS
ENHANCED. IN ADDITION...MODELS HAVE BE MORE IN LINE WITH THE
EVOLUTION OF THE UPPER LOW FEATURE WHICH WILL TAKE THE MAIN SYSTEM
ACROSS THE EASTERN CWA. THEREFORE...COLD AIR INFLUENCES WILL NOT
TAKE PLACE FOR AREAS IN WESTERN WISCONSIN OR SOME AREAS OF SOUTH
CENTRAL/EAST CENTRAL MINNESOTA UNTIL TUESDAY AFTN.
THEREFORE...SNOWFALL AMOUNTS WILL BE SHARPLY CUTOFF FROM SOUTHWEST
TO NORTHEAST AS THIS SYSTEM BEGINS TO WRAP UP.
HAVE USED A COMBINATION OF GFS SNOW RATIO AND HPC QPF AMTS TO
DEVELOP THE SNOWFALL AMOUNTS DURING THE NEXT 24/36 HRS. WITH THIS
IN MIND...TOTAL SNOWFALL AMOUNTS OF ONE FOOT OR MORE LOOK GOOD FOR
AREAS NORTHWEST OF A LINE FROM MONTEVIDEO TO SAUK CENTER TO LITTLE
FALLS MINNESOTA. THE SIX INCH LINE IS ROUGHLY FROM NEAR GRANITE
FALLS TO LITCHFIELD MORA MINNESOTA. THIS IS ALSO A GOOD
REPRESENTATION OF THE CURRENT WARNING AREA. THE ADVISORY AREA MAY
NEED TO BE REPLACED/CHANGED FURTHER NORTHWARD AS ANY SUBSTANTIAL
AMOUNT OF SNOWFALL LOOKS TO BE FURTHER NORTH THEN PREVIOUSLY
FORECASTED. HOWEVER...DUE TO SOME UNCERTAINTIES IN THE MIX
PRECIPITATION CATEGORY AND AMOUNTS OF THESE PARAMETERS...AM NOT
ALTERING ANY HEADLINES AT THIS TIME. LATER SHIFTS WILL NEED TO
RE-EVALUATE IF CONDITIONS IMPROVE OR NOT.
NOT MUCH TO SAY IN THE LONGER TERM AS THE HIGHLY AMPLIFIED WAVE
PATTERN WILL INTRODUCE NUMEROUS FORECAST PROBLEMS PAST THE INITIAL
3 DAYS. HOWEVER...THE OVERALL VIEW IS TO HAVE COOLER THAN NORMAL
TEMPERATURES WILL A POSSIBILITY OF PRECIPITATION NEXT
WEEKEND...ESPECIALLY ACROSS SOUTHERN MINNESOTA.
...JLT...
&&
.AVIATION.../06Z TAF ISSUANCE/
SIGNIFICANT STORM TO AFFECT THE SITES LATER TONIGHT
THROUGH TUESDAY. THE MAIN PROBLEMS ARE PRECIP TYPE...AND PRECIP
AMOUNTS
WITH FROZEN PRECIP. HEAVY SNOW DEVELOPING NORTH AND WEST OF THE
TWIN CITIES WITH LIFR TO IFR CONDITIONS DEVELOPING OR OCCURRING
OVER ALL OF THE TAF SITES AS A LOW PRESSURE SYSTEM SYSTEM LIFTS
NORTHEAST OVER INTO MINNESOTA TUESDAY AFTERNOON. IN THE NEAR
TERM...DRY LOW LEVEL AIRFLOW HAD HINDER THE DEVELOPMENT OF THE
PRECIP FROM INCREASING OVER MUCH OF THE AREA EARLIER. LATEST IR SATL
LOOP SHOWED SEVERAL SEEDER FEEDER BANDS OR INSTABLITY OR COLDER TOPS
MOVING OVER EAST CENTRAL MN AND WESTERN WISCONSIN. LIGHT SLEET OR
SNOW IS PSBL DURING THE REMAINDER OF THE NIGHT WITH PRECIP BECOMING
MIXED OR CHANGING TO RAIN BEFORE DAYBREAK NEAR AND SOUTHEAST OF THE
TWIN CITIES. SFC WINDS MAINLY EAST-SOUTHEAST 15 TO 25
KNOTS...DIMINISHING TO UNDER 10 KNOTS AS THE SURFACE LOW PRESSURE
AREA MOVES OVER SOUTH CENTRAL MN TUESDAY AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 PM CDT TUESDAY FOR BENTON-CHIPPEWA-
DOUGLAS-KANABEC-KANDIYOHI-LAC QUI PARLE-MEEKER-MILLE LACS-
MORRISON-POPE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT
TUESDAY FOR ANOKA-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-
ISANTI-MCLEOD-NICOLLET-RAMSEY-REDWOOD-RENVILLE-SCOTT-
SHERBURNE-SIBLEY-WASHINGTON-WRIGHT.
WI...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT
TUESDAY FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX.
&&Hazardous weather outlook, Mar 30, 12:06 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON MAR 30 2009
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
106 PM CDT MON MAR 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP ACROSS WEST CENTRAL AND CENTRAL SECTIONS OF
MINNESOTA THIS EVENING WITH THE SNOW BECOMING HEAVY LATE TONIGHT.
SNOW ACCUMULATIONS FROM 6 TO 8 INCHES ARE LIKELY BY TUESDAY
MORNING ALONG AND WEST OF A LINE FROM DAWSON TO ALEXANDRIA. IN
ADDITION...EASTERLY WINDS WILL INCREASE TO 20 TO 30 MPH TONIGHT
CAUSING BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE
POSSIBLE TONIGHT FOR AREAS NEAR THE SOUTH DAKOTA BORDER. FARTHER
EAST AND SOUTH...A WINTRY MIX OF RAIN...SLEET AND SNOW IS EXPECTED
TONIGHT FROM REDWOOD FALLS AND NEW ULM THROUGH THE TWIN CITIES AS
WELL AS ACROSS WEST CENTRAL WISCONSIN. SEE THE LATEST WINTER
WEATHER STATEMENT FOR MORE DETAILS OF THIS STORM.
FLOODING IS OCCURRING OR EXPECTED ALONG MANY RIVERS AND STREAMS
ACROSS CENTRAL AND WEST CENTRAL MINNESOTA...PARTICULARLY THE
MINNESOTA AND MISSISSIPPI RIVERS AND THEIR TRIBUTARIES. REFER TO
THE LATEST FLOOD WARNINGS...STATEMENTS AND OUTLOOKS FOR ADDITIONAL
INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW...HEAVY AT TIMES...ALONG WITH CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL CONTINUE ON TUESDAY ACROSS WEST CENTRAL INTO
CENTRAL SECTIONS OF MINNESOTA. THE SNOW WILL BEGIN TO DIMINISH IN
INTENSITY TUESDAY NIGHT WITH ONLY LIGHT SNOW ON WEDNESDAY. STORM
TOTAL SNOW ACCUMULATIONS 12 TO 16 INCHES ARE LIKELY FROM DAWSON
THROUGH ALEXANDRIA BY WEDNESDAY MORNING WITH UP TO A FOOT FROM
MONTEVIDEO TO LITTLE FALLS. SNOW...SLEET AND RAIN OR FREEZING
RAIN WILL CONTINUE FOR A TIME TUESDAY MORNING FROM REDWOOD FALLS
AND NEW ULM THROUGH THE TWIN CITIES AS WELL AS ACROSS WEST CENTRAL
WISCONSIN. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS OF THIS STORM.
FLOODING IS EXPECTED TO CONTINUE ALONG MANY RIVERS AND STREAMS
ACROSS CENTRAL AND WEST CENTRAL MINNESOTA...PARTICULARLY THE
MINNESOTA AND MISSISSIPPI RIVERS AND THEIR TRIBUTARIES. REFER TO
THE LATEST FLOOD WARNINGS...STATEMENTS AND OUTLOOKS FOR ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
Winter Storm, Stevens
- When
- March 31, 2:00 AM CST to 11:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Locally six to ten inches of snow fell across Stevens County.
Winter Storm, Douglas
- When
- March 31, 2:00 AM CST to 2:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Locally eight to twelve inches of snow fell across Douglas County.
Winter Storm, Pope
- When
- March 31, 3:00 AM CST to 12:00 PM CST
- Where
- Pope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Locally six to ten inches of snow fell across Pope County.
Winter Storm, Stearns
- When
- March 31, 3:00 AM CST to 12:00 PM CST
- Where
- Stearns forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Locally six to eight inches of snow fell across Stearns County.
Winter Storm, Todd
- When
- March 31, 3:00 AM CST to 1:00 PM CST
- Where
- Todd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Locally six to ten inches of snow fell across Todd County.
Winter Storm, Morrison
- When
- March 31, 5:00 AM CST to 1:00 PM CST
- Where
- Morrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Locally six to ten inches of snow fell across Morrison County.
Winter Storm, Swift
- When
- March 31, 5:00 AM CST to 11:00 AM CST
- Where
- Swift forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Locally six to ten inches of snow fell across Swift County.
Winter Storm, Benton
- When
- March 31, 6:00 AM CST to 2:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Locally six to eight inches of snow in Benton county.
Winter Storm, Sherburne
- When
- March 31, 6:00 AM CST to 2:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Locally six to eight inches of snow fell across extreme northern Sherburne County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, March 31, 2009$1.3 million · EF1 · 7 events
- Tornadoes and Flash Flood in Florida, March 31, 2009$101,000 · EF0 · 6 events
- Dust Storm and High Wind in Oregon, March 31, 2009$45,000 · 65 kt wind · 5 events
- Hail in Mississippi, March 31, 2009$40,000 · 1.75 in hail · 4 events
- Tornado and Flood in Florida, March 31, 2009EF1 · 5 events
- Damaging Wind in Florida, March 31, 2009$25,000 · 50 kt wind · 2 events
- Winter Storm in Minnesota, March 31, 200913 events
- High Surf in Hawaii, March 31, 200912 events
- Winter Storm and Winter Weather in Colorado, March 31, 200911 events
- Drought in Texas, March 31, 200910 events
- Hail and Damaging Wind in Texas, March 31, 20092 in hail · 9 events
- Tornado and Flash Flooding in Georgia, March 31, 2009EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153111, 153114, 153108, 153110, 153113, 153107, 153112, 153106, 153109.